Women over the age of 45 or 50 are considered at higher risk for developing Type I osteoporosis. Individuals who are at higher risk for osteoporosis should be especially attentive about taking preventive measures and getting tested for early signs of osteoporosis.
Risk Factors for Osteoporosis
Several key risk factors for developing osteoporosis include:
- Advanced age. Those over 65 years of age are at particular risk.
- Gender. Women are at much greater risk, losing bone more rapidly than men due to menopause. However, men are also at risk and constitute 20% of the patient population with osteoporosis.
- Family and personal history. This includes family history of osteoporosis, history of fracture on the mother’s side of the family, and a personal history of any kind of bone fracture as an adult (after age 45).
- Race. Caucasian and Asian women are at increased risk.
- Body type. At greater risk are small-boned women who weigh less than 127 pounds.
- Menstrual history and menopause. Normal menopause alone increases a woman’s risk of osteoporosis. Early menopause or cessation of menstruation before menopause increases the risk even more.
- (Males) Hypogonadism (small gonads, e.g., testosterone deficiency)
In This Article:
- Lifestyle. Lifestyle behaviors that increase osteoporosis risk include: calcium and/or vitamin D deficiency; little or no exercise, especially weight-bearing exercise; alcohol abuse; cigarette smoking.
- Chronic diseases and medications. Certain types of medications can damage bone and lead to what is termed "secondary osteoporosis." This type of osteoporosis occurs in 20% of women and 40% of men with osteoporosis. Included in this category are certain medications to treat endocrine disorders such as hyperthyroidism, marrow disorders, collagen disorders, gastrointestinal problems and seizure disorders. Long-term use of glucocorticoids (oral steroids) to treat diseases such as asthma or arthritis can be particularly damaging to bone. Given the serious nature of the diseases these medications treat, it is not advisable to alter or stop taking these drugs unless under a physician’s advice.